Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO

April 20, 2001Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 20, 2001, 4:48 PM MDT for Washington County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2001, 4:48 PM MDT (22:48 UTC)
Expired
Apr 20, 2001, 5:30 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3264 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS55 KBOU 202249
SVRDEN
COC121-202330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LAST CHANCE...OR ABOUT 34
  MILES SOUTH OF FORT MORGAN...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WOODROW...WOODLIN SCHOOL...THURMAN...LINDON...LAST CHANCE...ELBA AND
ANTON.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

WINDS GUSTED TO 60 MPH 10 MILES WEST OF LAST CHANCE AT 438PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3998 10369 3958 10370 3957 10310 4014 10322
          4000 10344

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:30 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 2:30 PM MDT, 2 hours 18 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT FRI APR 20 2001

SHORT TERM DISCUSSION:  TROF AXIS MOVING ACROSS THE MOUNTAINS NOW
WILL BRING AN END TO THE SHOWERS...BUT THERE WILL BE A BOUT OF
STRONG WEST WINDS IN ITS WAKE.  LACK OF ANY SOURCE OF WAVE
AMPLIFICATION PRECLUDES TOO MUCH OF A HIGH WIND THREAT.  THERE IS
ALREADY PLENTY OF WIND IN THE ZONES AND I WILL NOT CHANGE MUCH.
GUIDANCE TEMPS LOOK TOO LOW FOR A BREEZY NIGHT...THOUGH THE WINDS
WILL DROP OFF UNDER CLEAR SKIES AFTER MIDNIGHT.     GIMMESTAD

LONG TERM DISCUSSION:  LARGE SCALE PATTERN LOOKING SIMILAR TO PCPN
MAKERS OF THE PAST FEW WEEKS.  TIGHTLY WOUND MID-LVL CYCLONE DIVING
SEWRD JUST OFF NRN CA COAST HAS POTENTIAL TO BE A BIG SNOW MAKER FOR
PARTS OF OUR CWA DURING LATTER HALF OF WEEKEND.  ONCE AGAIN MODELS
PROVIDING CONFLICTING SIGNALS AS LATEST GLOBAL CANADIAN AND AVN
MODELS HV DELAYED ARRIVAL OF WEST COAST STORM SYSTEM BY AS MUCH AS
12 HRS. WHEREAS ETA AND NGM APPEAR LITTLE CHANGED FM PREVIOUS RUN.
OVERALL...MODELS TRACK H5 LOW ACRS SRN CA/AZ DURING THE DAY SAT WITH
U/A SWLY FLOW AHEAD OF LOW ON THE INCREASE.  TEMPS STAY ON THE MILD
SIDE IN THE HIGH COUNTRY SAT WITH PROGD H7 TEMP AT 00Z/SUN NR 0C
EQUATING TO MAX TEMPS IN THE 40S/LOWER 50S BEFORE AFTN SHWRS PUT AN
END TO HEATING.  ON THE PLAINS...SAT LOOKS COOLER WITH CLOUD COVER
AND THE ARRIVAL OF THE FIRST OF TWO COLD FRONTS.  FIRST COLD AIR
SURGE PROGD TO ARRIVE IN THE DEN METRO AREA AROUND 15Z/SAT. NOT MUCH
LOW LVL MOISTURE WITH ITS ARRIVAL BUT AS UPSLOPE FLOW DEEPENS
THROUGH THE DAY WITH SFC LOW FORMING IN SERN CO SHOULD SEE SNOWSHWRS
BLOOMING OVR THE MTNS AND FTHLS AND SCT RAIN SHWRS ON THE PLAINS
DURING THE AFTN.  THATS WHERE THE MODELS DIVERGE. 12Z/FRI ETA SHOWS
A REINFORCING SURGE OF COLD AIR ARRIVING IN THE DEN METRO AREA
AROUND 06Z/SUN WITH NELY SFC WINDS OF 15-30KTS ACRS NERN PLAINS.
ETA SHOWS RAIN ON THE PLAINS QUICKLY CHANGING TO SNOW SAT EVE WITH
COLD AIR RAMMING DOWN THE FRONT RNG.  BY LATE SUN AFTN ETA CRANKS
OUT AS MUCH AS 10 INCHES OF WET SNOW FOR PORTIONS OF FNT RNG FTHLS
AND URBAN CORRIDOR.  ON THE FLIP SIDE NGM A BIT SLOWER WITH ONSET OF
COLD AIR AND SNOWFALL.  STILL NGM SHOWS SOME PRETTY DECENT SNOW AMTS
FOR PARTS OF CWA BY 12Z/SUN.  WHEREAS AVN AND GLOBAL CANADIAN MODELS
DELAY ARRIVAL OF SNOW.  MATTER OF FACT...AVN NEVER REALLY COOLS SFC
TEMPS ENOUGH FOR SNOW ON THE PLAINS UNTIL MAYBE SUN AFTN AS STG ELY
UPSLOPE FLOW DVLPS WITH UPR LOW PASSES OVR SERN CO.  THIS IS A REAL
HEAD SCRATCHER.  SINCE MODELS LOOKING SO DIFFERENT...WILL MAKE ONLY
MINOR ADJUSTMENTS TO CURRENT FCST PACKAGE TO AVOID FLIP-FLOPPING.

IN THE EXTENDED PERIOD...DEPENDING ON WHEN THE WEEKEND STORM EXISTS
THE AREA SHOULD SEE DRIER CONDITIONS BY MON NGT WITH UPR-LVL TROF
OPENING UP AND MOVG EAST OF THE STATE.  WITH SKIES CLEARING AND SNOW
CVR COULD SEE A HARD FREEZE MON NGT.  TUE AND WED...SEE SLOW WARMING
WITH A SLGT CHC OF AFTN SHWRS TUE AFTN.  BAKER

.DEN...NONE.

In the hours before

Special weather statement, Apr 20, 12:15 PM MDT, 4 hours 33 minutes before
COZ030>051-202000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1215 PM MDT FRI APR 20 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A VIGOROUS SPRING WEATHER SYSTEM WILL MOVE ACROSS THE
AREA THIS AFTERNOON.  WIDESPREAD SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS WILL DECREASE BY LATE AFTERNOON.  ON THE PLAINS ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED.  WINDS WILL INCREASE FROM
THE SOUTHWEST AND THEN SHIFT TO THE WEST BY THIS EVENING.  SPEEDS OF
20 TO 35 MPH WILL BE COMMON...WITH GUSTS TO 60 MPH ALONG THE EAST
SLOPES OF THE MOUNTAINS AND NEAR SOME OF THE THUNDERSTORMS.

OUTLOOK FOR SATURDAY:  SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
BUT LESS WIND.

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:22 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.